I hope am posting to the right place. My brother is in prison. He called me today so scared. It seems as the prisoners were being given flu shots, the flu serum got mixed up with the TB serum they use to test for TB. He got a mega dose in the shoulder. The nurse told him it should not hurt him but he is scared since it was at least ten times the amount that would be put under a person's skin to check for tuberculosis and he got it in the muscle. Does anyone have any info I can share with him about an overdose of this serum?
As far as I'm aware the antigens in the Mantoux (PPD) test are killed, they're not live. I believe they use dead fragments of M. Tuberculosis in the PPD test. So the worst that would happen is he could get a really swollen shoulder were it was injected, but that would only happen if his immune system recognizes the TB fragments, which would only happen if he has ever had an active infection of bacteria in the Mycobacterium family, mainly Mycobacterium Tuberculosis. If he has a reaction it would be with in 48-72hrs after the injection, but either way it's harmless, and won't cause an infection of TB.
If it happened to be an overdose of a BCG vaccine that could be another story though, but BCG isn't used in the United States, because we have such a low occurence of TB, they figure mass inoculation is more dangerous than the risk of catching TB.
hi brenda! can you tell me what happen to you brother's arm a week after? Got the same problem but my arm have a BIG bump now. Dont know what to to do with the swelling. its really big. they injected 1ml in my skin!
This happened to me several months ago, I'm a nurse and work in home health and one of my fellow nurses gave me the test. I was so mad because she acted so confident and apparently had been doing the test all day. She gave me an ugly glare when I mentioned the need for alcohol (seriously!). I should have spoken up more considering I'm a nurse but I had been completely shocked when she shoved the needle into the muscle in my forearm and dispersed the entire syringe!! I just couldn't believe it. She than said it will be fine we will check it in 48 hrs. I was so shocked that stupidly I didn't report it, held my arm in disbelief and left. Lucky I haven't seen any side effects, I'm still upset and concerned on any long term effects.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.